Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Jul 27, 2021, 6:07 PM MST. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2021, 6:07 PM MST (01:07 UTC)
- Expired
- Jul 27, 2021, 6:45 PM MST
- In force
- 38 min
- Issued by
- NWS Phoenix, AZ
The radar
The Phoenix radar (KIWA), 86 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 3087 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
931
WWUS85 KPSR 280107
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
607 PM MST Tue Jul 27 2021
AZZ554-559-280145-
Sonoran Desert Natl Monument AZ-West Pinal County AZ-
607 PM MST Tue Jul 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
645 PM MST...
At 606 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles south of Freeman, or 28 miles southeast of Gila Bend, moving
north at 15 mph.
Winds in excess of 40 mph will be possible with this storm. In
addition, dense blowing dust will make for hazardous driving
conditions on I-8 east of Gila Bend.
Locations impacted include...
Freeman, Kaka, Big Horn, and I-8.
This includes AZ Interstate 8 between mile markers 130 and 153.
LAT...LON 3290 11256 3288 11209 3272 11212 3272 11215
3268 11215 3268 11220 3250 11221 3251 11266
TIME...MOT...LOC 0106Z 173DEG 12KT 3268 11232
$$
AJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 27, 5:17 PM MST, 50 minutes earlier.
Area forecast discussion, Jul 27, 5:17 PM MST, 50 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 517 PM MST Tue Jul 27 2021 .UPDATE...Updated Aviation Discussion. && .SYNOPSIS... Warmer and drier weather will temporarily return through Wednesday with fairly minimal storm chances mainly confined to higher terrain areas of Arizona. However, later in the week another wave of low pressure is expected to affect the region bringing a return to more widespread shower and thunderstorm activity as early as Thursday. The more active monsoon activity should persist into the weekend before a gradual decrease in shower and storm chances by early next week. && .DISCUSSION... Although the environment is notably drier than previous days, PWATs are still near to slightly above normal and sufficient for efficient rain-producing storms. The synoptic setup this afternoon is that of a somewhat more traditional monsoon with south to southeast flow across the region. The monsoon high is a bit further north than usual over parts of NE/WY/CO, but it is still very broad and the primary driver of the steering pattern. So far this afternoon scatter cumulus developed across the region with isolated storms developing over terrain features across AZ, but with more scattered coverage evident in southeast AZ. 12Z HREF and individual hi-res models suggest storms will mostly remain anchored to high terrain areas through the rest of the afternoon with limited development over lower elevations. NBM PoPs in the Phoenix area are less than 5%. MLCAPE is modest, upwards of 500-1000 J/kg on objective analysis, so there is potential for strong updrafts and even marginally severe storms in southeast AZ where lapse rates are steeper. DCAPE is also moderately high with values analyzed around 1000-1500 J/kg, so there is potential for strong downbursts. Hi-res models show good agreement on outflow winds progressing north or northwestward through portions of Pinal and Maricopa counties this evening, but likely lacking reinforcement and losing strength as boundaries progress into the local CWA. Still HREF has a 40-60% chance for outflow winds in excess of 35 mph through central Pinal county and along I-8 in Maricopa county. This may lead to localized blowing dust, but the recent rains may limit the full dust potential. With weak steering flow, around 10-15 kts, any isolated storm that anchors over an area for an extended period of time will be capable of localized flash flooding in addition to the winds and lightning. Showers and storms are expected to dissipate this evening with the loss of heating. Drying conditions are expected to continue through Wednesday, likely limiting storm development to far southeast Arizona and along the Mogollon Rim. HREF members mostly point toward Wednesday as seeing less activity than today. Temperatures will continue to warm during the middle part of this week, especially across the western deserts with more substantial loss of boundary layer moisture. Forecast NBM highs warm to around 110 degrees across southeast California on Wednesday with 103-105 degrees in the Phoenix area. Readings on Thursday should tick up another degree or two across the western deserts before the next round of monsoon moisture and activity by Friday. .PREVIOUS DISCUSSION... Model ensembles remain in good agreement showing another active monsoon period later this week, but the timing is still somewhat uncertain. With the subtropical ridge shifting over the Central Plains, the large cyclonic circulation over the Gulf of Mexico is seen slowly shifting westward over the next several days. Broad synoptic scale ascent will begin entering our region from the east as early as Thursday, but more so on Friday and Saturday. Storm activity is likely to increase on Thursday, especially over the high terrain of eastern and southeast Arizona. WPC has added a slight risk ERO for parts The lower deserts on Thursday will still be under marginal moisture, but any substantial colliding outflows into the south- central Arizona deserts may be enough for storms to develop over the deserts Thursday evening. As the easterly wave/inverted trough continues to track westward on Friday into Saturday, deeper moisture will overspread the rest of the lower deserts likely leading to fairly widespread chances for showers and storms. This next disturbance is nowhere near the level of what we just experienced, but more like a typical monsoon easterly wave commonly seen during active monsoon seasons. NBM PoPs reflect the expected increase in monsoon storm activity later this week with PoPs of 30-40% over the Phoenix area late Thursday and then widespread 30-50% PoPs over the lower deserts for Friday and at least through Saturday. PoPs over the Arizona high terrain also increase to 60-80% during the period. A bit lower moisture levels compared to the last weather disturbance point toward strong winds as more of a threat with this upcoming disturbance versus the last one. Heavy rainfall and localized flooding will also be a possibility, but probably to a lesser degree than what we saw late last week and over the weekend. However, existing wet soils from the recent heavy rains will make any additional heavy rainfall more problematic than normal. Model uncertainty increases into early next week with the EPS favoring a period of drier conditions, while the GEFS holds onto better moisture and thus continued monsoon storm chances. The NBM reflects the decreasing storm chances with PoPs gradually lowering Sunday through Tuesday. After a few days of below normal temperatures starting Friday, temperatures are likely to begin an upward climb by Sunday or Monday. NBM highs across the western deserts do return to normal as early as Sunday, while continued below normal temperatures look more likely for the Arizona deserts through early next week. && .AVIATION...Updated at 0016Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Winds this afternoon will continue to favor a light westerly component with some variability in directions at times. Going into this evening, storms across southeast Arizona are expected to send an outflow toward the north and potentially reach the terminals in the 02Z-04Z timeframe. Not expecting it to be that strong by the time it reaches Phoenix, with HREF guidance showing about a 10-15% chance of it exceeding 30 kts, but currently expect it to at least result in a shift to a southerly wind component. Not expecting any showers or thunderstorms to develop near the metro with this boundary. Diurnal winds will then be favored through tomorrow afternoon with speeds mostly remaining below 10 kts. Another chance for seeing an outflow getting into the Valley is expected tomorrow evening as thunderstorms develop over the higher terrain north and east of Phoenix tomorrow. Otherwise, clouds will mostly remain SCT-BKN with decks mostly staying aoa 15 kft. Southeast California/Southwest Arizona including KIPL and KBLH: Winds at KIPL will favor an east/southeast component through most of the TAF period, while winds at KBLH favor the south. Expect extended periods of light and variable winds at the terminals through the next 24 hours. Otherwise, FEW-SCT decks will mostly remain aoa 25 kft. && .FIRE WEATHER... Friday through Tuesday: A weather disturbance is expected to track into the region late in the week. This should bring more widespread shower and storms by Friday and likely lasting into the weekend. Thunderstorm chances in the eastern districts increase better than 50% Thursday afternoon into Friday morning with a returning threat of heavy rainfall and flash flooding. These heightened storm chances spread westward for Friday and Saturday. A likely downtrend in monsoon activity is expected late in the period, but isolated storms may continue to impact the high terrain of eastern districts. Temperatures will range from near to slightly below normals the bulk of the period. Minimum afternoon humidity values will range from 25-45% through the weekend before falling back to 15-30% early next week. Overnight recovery will be mostly good to excellent in a 40-80% range. Apart from thunderstorms, winds will favor typical daily upslope/drainage patterns. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Benedict PREVIOUS DISCUSSION...Kuhlman AVIATION...Smith FIRE WEATHER...Benedict/Kuhlman
In the hours before
Local storm report, Jul 27, 3:39 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
339 PM MST TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM FLASH FLOOD 6 N DEER VALLEY 33.76N 112.11W
07/25/2021 MARICOPA AZ MESONET
*** DELAYED REPORT *** FCDMC SONORAN WASH
#65907 REACHED AND EXCEEDED BANK FULL WITH
FLOOD WATERS LIKELY IMPACTING UNBRIDGED
CROSSING AT DIXILETA DR. ONE MILE DOWNSTREAM
OF GAUGE.
&&
GL/SBLocal storm report, Jul 27, 4:09 PM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
409 PM MST TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD 1 SE GLOBE 33.38N 110.77W
07/27/2021 GILA AZ TRAINED SPOTTER
FLOW IN PINAL CREEK MADE BEER TREE CROSSING
ROAD IMPASSABLE.
&&
AJSpecial weather statement, Jul 27, 6:07 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
607 PM MST Tue Jul 27 2021
AZZ554-559-280145-
Sonoran Desert Natl Monument AZ-West Pinal County AZ-
607 PM MST Tue Jul 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
645 PM MST...
At 606 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles south of Freeman, or 28 miles southeast of Gila Bend, moving
north at 15 mph.
Winds in excess of 40 mph will be possible with this storm. In
addition, dense blowing dust will make for hazardous driving
conditions on I-8 east of Gila Bend.
Locations impacted include...
Freeman, Kaka, Big Horn, and I-8.
This includes AZ Interstate 8 between mile markers 130 and 153.
LAT...LON 3290 11256 3288 11209 3272 11212 3272 11215
3268 11215 3268 11220 3250 11221 3251 11266
TIME...MOT...LOC 0106Z 173DEG 12KT 3268 11232
AJThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:45 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 60 min |
| Jul 27, 6:49 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 41 min |
| Jul 27, 7:44 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 27, 7:50 PM MST | Areal Flood Advisory | PSR | Maricopa, Yuma | 3 hr |
| Jul 27, 8:43 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Jul 28, 9:07 AM MST | Special Weather Statement | PSR | La Paz | 38 min |
| Jul 28, 11:49 AM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 3 hr |
| Jul 28, 1:39 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 28, 4:52 PM MST | Special Weather Statement | PSR | 23 min | |
| Jul 28, 1:00 PM MST | Areal Flood Advisory | PSR | Riverside, San Bernardino | 20 min |
| Jul 28, 1:20 PM MST | Flash Flood Warning | PSR | Riverside, San Bernardino | 3 hr |
| Jul 28, 2:00 PM MST | Areal Flood Advisory | PSR | Riverside | 42 min |
| Jul 28, 2:42 PM MST | Flash Flood Warning | PSR | Riverside | 2 hr |
| Jul 28, 4:07 PM MST | Areal Flood Advisory | PSR | Riverside | 3 hr |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.